Wyoming, 2012Damaging Winds in Wyoming, April 24, 2012
April 24, 2012 · NWS RIW · 5 events in 4 counties and zones
Weak, high-based thunderstorms formed in a dry environment across much of the area east of the Continental Divide. Some of these storms produced severe outflow wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weak, high-based thunderstorms formed in a dry environment across much of the area east of the Continental Divide. Some of these storms produced severe outflow wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 24, 11:15 AM MST, 2 hours 6 minutes earlier.
Area forecast discussion, Apr 24, 11:15 AM MST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE RIVERTON WY
1215 PM MDT TUE APR 24 2012
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
AN UPPER LOW WILL APPROACH THE NORTHWESTERN US COAST TODAY AS A
SECOND UPPER LOW DIGS SOUTH ALONG THE CALIFORNIA COAST...THESE TWO
DISTURBANCES WILL WORK TO PUSH THE LARGE UPPER LEVEL RIDGE
CURRENTLY OVER THE INTERMOUNTAIN WEST EASTWARD INTO THE
PLAINS...BUT THE TROUGH ITSELF WILL NOT REACH THE STATE UNTIL
THURSDAY...BRINGING ABOUT MUCH COOLER TEMPERATURES AND A
WIDESPREAD CHANCE OF RAIN...MIXING WITH SNOW ACROSS THE WEST. OVER
THE NEXT COUPLE OF DAYS...A SERIES OF WEAK DISTURBANCES WILL RIDE
ALONG THE PERIPHERY OF THE RIDGE...WORKING TO BREAK IT DOWN AS
WELL AS PROVIDE A FOCUS FOR MORE CONVECTIVE ACTIVITY.
MODEL SOUNDINGS STILL SHOW THE CLASSIC INVERTED V SIGNATURE WITH
EXPECTED CLOUD BASES AT 10-12K FEET TODAY...ESPECIALLY ACROSS
CENTRAL...EASTERN AND NORTHERN WYOMING. A SLIGHT INCREASE OF LOW
TO MID LEVEL MOISTURE WILL BE SEEN ACROSS THE WEST AND SOUTH
TODAY...LOWERING CLOUD BASES THERE TO A MORE REASONABLE 6-8K FT
AGL. MID LEVEL MOISTURE WILL ALSO INCREASE...LEADING TO MUCH MORE
WIDESPREAD THUNDERSTORM ACTIVITY. AN INCREASE IN WET THUNDERSTORM
ACTIVITY CAN BE EXPECTED ACROSS THE SOUTHWEST AND WEST WITH
MAINLY DRY THUNDERSTORMS EXPECTED ELSEWHERE. GUSTY OUTFLOWS CAN BE
EXPECTED WITH MOST STORMS...THEY COULD BE STRONG AT TIMES BUT
NOTHING EXTRAORDINARY OR DAMAGING IS EXPECTED.
A NORTHERLY PUSH ARRIVES ON WEDNESDAY...WHICH WILL REALLY DO SOME
WORK ON INCREASING THE LOW LEVEL MOISTURE...ESPECIALLY NORTH OF
THE WIND RIVER RANGE. HOWEVER...THE INCREASE IN MOISTURE WILL
PROVIDE MORE FUEL TO THE CONTINUED UNSTABLE CONDITIONS...SPARKING
OFF MORE THUNDERSTORMS WITH WETTING RAINS. WHICH IN CONJUNCTION
WITH THE RECENT WARM TEMPERATURES COULD BRING DOWN A GOOD CHUNK OF
THE REMAINING SNOWPACK. BUT AS IT STANDS NOW...THERE IS ENOUGH
ROOM IN THE RIVERS TO HANDLE THE EXPECTED RUNOFF.
THE BIG SHOW ARRIVES ON THURSDAY IN THE FORM OF AN UPPER LEVEL
TROUGH AND ASSOCIATED COLD FRONT. THERE WILL BE PLENTY OF MOISTURE
AND PLENTY OF INSTABILITY WITH THIS TROUGH...NOT MUCH OF THE STATE
WILL ESCAPE A BOUT OF RAIN AND POSSIBLY MIXED PRECIPITATION ACROSS
THE HIGHER ELEVATIONS OF THE WEST AS H7 TEMPS COULD DROP TO -8DEG C
LATE THURSDAY NIGHT AS A COLD FRONT RUSHES WEST TO EAST ACROSS THE
STATE.
.LONG TERM...FRIDAY THROUGH TUESDAY
FRIDAY...COOLER WITH NUMEROUS MOUNTAIN SNOW SHOWERS...SCATTERED
VALLEY/BASIN RAIN AND SNOW SHOWERS NORTH AND CENTRAL. ISOLATED RAIN
SHOWERS SOUTH.
SATURDAY THROUGH MONDAY...CONTINUED COOL AND UNSETTLED WITH
NUMEROUS SNOW SHOWERS NORTH AND CENTRAL MOUNTAINS...ISOLATED TO
SCATTERED RAIN AND SNOW SHOWERS VALLEYS AND BASINS.
TUESDAY...MILDER WITH CHANCES OF RAIN AND SNOW SHOWERS WEST...AND
NORTHERN MOUNTAINS.
MEDIUM-RANGE GLOBAL MODELS SHOW FAIRLY GOOD AGREEMENT ON 00Z RUNS
BUT HAVE YET TO STABILIZE ON A CONSISTENT SOLUTION ON PACIFIC TROUGH
SHEARING ACROSS THE NORTHERN ROCKIES UNDER UPPER RIDGE OVER CENTRAL
CANADA. THERE IS AN OVERALL CONTINUED TREND TOWARD MUCH LESS
PROGRESSION IN THE NORTHERN STREAM WITH UPPER RIDGE HOLDING AND
STRENGTHENING OVER CENTRAL CANADA/NORTHERN PLAINS FRIDAY AND
SATURDAY. UPPER LOW MOVING INTO THE GULF OF ALASKA EARLY THIS
MORNING SPLITS AROUND THE BACKSIDE OF THIS RIDGE WITH SOUTHERN
PORTION SHEARING SOUTHEAST INTO THE NORTHERN ROCKIES
FRIDAY...BECOMING TRAPPED OVER WYOMING/MONTANA UNDER THE UPPER
HIGH...OR A HIGH OVER LOW REX BLOCK...ON SATURDAY. UPPER LOW THEN
FILLS AND EVENTUALLY LIFTS OUT INTO THE NORTHERN PLAINS ON MONDAY.
FLOW ACROSS NORTH AMERICA FORECAST TO DEAMPLIFY CONSIDERABLY BY
TUESDAY WITH ZONAL FLOW SETTING UP ACROSS THE EASTERN PACIFIC INTO
THE NORTHERN PLAINS. FORECAST CONFIDENCE IS STILL RATHER LOW IN
THIS WHOLE SCENARIO WITH MODELS SHOWING REASONABLE AGREEMENT ON
THE LATEST RUNS...HOWEVER RUN-TO-RUN CONSISTENCY HAS BEEN LACKING.
THE BIG PICTURE IS AN END TO UNSEASONABLY WARM TEMPERATURES AND
THE SUMMER-LIKE PATTERN OF LATE...AND A RETURN TO MORE APRIL-LIKE
WEATHER...UNSETTLED...SHOWERY AND COOL WEATHER FRIDAY THROUGH
MONDAY.
&&
.AVIATION.../18Z ISSUANCE/
MAINLY VFR CONDITIONS WILL PREVAIL THROUGH 12Z WEDNESDAY. ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS WILL OCCUR THROUGH 23Z WITH THE
MOST WIDESPREAD ACTIVITY EXPECTED OVER NORTHWEST WYOMING. LOCAL MVFR
CONDITIONS WILL OCCUR WITH SOME THUNDERSTORMS. OUTFLOW WIND GUSTS TO
40 KNOTS WILL ALSO BE POSSIBLE NEAR STORMS AND SHOWERS.
&&
.FIRE WEATHER...
ONLY ABOUT 1 IN 10 OF THE THUNDERSTORMS ON MONDAY PRODUCED A
WETTING RAIN...TODAY WILL BE SIMILAR WITH SLIGHTLY MORE MOISTURE
EXPECTED TO MOVE INTO THE LOWER LEVELS ACROSS THE SOUTHWEST AND
WEST...WITH THE BEST CHANCES OF WETTING RAINS OVER THE HIGHER
ELEVATIONS AGAIN...THE MAIN CHANGE TODAY OVER MONDAY WILL BE THE
INCREASE IN THUNDERSTORM COVERAGE...YOU ARE MORE LIKELY TO SEE A
THUNDERSTORM AT ANY GIVEN POINT TODAY THAN YOU WERE YESTERDAY. A
MORE SIGNIFICANT PUSH OF MID AND LOW LEVEL MOISTURE ARRIVES ON
WEDNESDAY...WITH CONTINUED INSTABILITY...SO MORE THUNDERSTORMS ARE
EXPECTED THOUGH THEY ARE MORE LIKELY TO BE WET ACROSS THE BOARD. A
PATTERN CHANGE ARRIVES ON THURSDAY AS THE UPPER LEVEL RIDGE
FINALLY IS PUSHED OUT OF THE AREA...AND IS REPLACED BY A COLD AND
WET TROUGH...WITH A COLD FRONTAL PASSAGE AS WELL. AS USUAL...WINDS
WILL BE STRONG AHEAD OF THE TROUGH...AND WITH AND BEHIND THE FRONT
AND ITS ASSOCIATED WIND SHIFT FROM THE SOUTHWEST TO THE WEST.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...ALLEN
LONG TERM...AEM
AVIATION...AR
FIRE WEATHER...ALLEN
Hazardous weather outlook, Apr 24, 4:00 AM MST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT TUE APR 24 2012
WYZ001>020-022>030-251100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT TUE APR 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND
EVENING. WINDS COULD BE GUSTY AND ERRATIC NEAR SHOWERS AND
THUNDERSTORMS WHICH COULD IMPACT HIGH PROFILE VEHICLES AND
LIGHTWEIGHT ARTICLES LEFT OUTSIDE IN THE WIND.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY
WEDNESDAY...ISOLATED LATE DAY THUNDERSTORMS WITH STRONG WIND GUSTS
EXCEEDING 40 MPH AT TIMES.
THURSDAY AND FRIDAY...INCREASING SHOWERS AND ISOLATED THUNDERSTORMS
THURSDAY AFTERNOON...CONTINUING THURSDAY NIGHT. SEVERAL INCHES OF
SNOW POSSIBLE ON HIGHER MOUNTAIN PASSES THURSDAY NIGHT AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
TEAM RIVERTON
In the hours before
Special weather statement, Apr 24, 11:25 AM MST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1225 PM MDT TUE APR 24 2012
WYZ030-241930-
EAST SWEETWATER COUNTY-
1225 PM MDT TUE APR 24 2012
A CLUSTER OF THUNDERSTORMS OVER SOUTHEAST SWEETWATER COUNTY WILL BE
TRACKING NORTHEAST ACROSS INTERSTATE 80 EAST OF TABLE ROCK THROUGH
130 PM. EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING AND 40 TO 50 MPH
WIND GUSTS WITH THIS STORM. ANTICIPATE SUDDEN CROSS WINDS IF
TRAVELING ALONG THIS PORTION OF INTERSTATE 80 AND SURROUNDING
HIGHWAYS.
LIPSON
Special weather statement, Apr 24, 12:02 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
102 PM MDT TUE APR 24 2012
WYZ017-241930-
WIND RIVER BASIN-
102 PM MDT TUE APR 24 2012
A DEVELOPING THUNDERSTORM OVER BEAVER RIM WILL BE MOVING NORTHEAST
ACROSS THE GAS HILLS AREA THROUGH 130 PM. EXPECT OCCASIONAL CLOUD TO
GROUND LIGHTNING AND 40 TO 50 MPH WIND GUSTS WITH THIS STORM.
ANTICIPATE SUDDEN CROSS WINDS IF TRAVELING ALONG HIGHWAYS 135 AND
136 SOUTH AND EAST OF RIVERTON.
LIPSON
Special weather statement, Apr 24, 12:48 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
148 PM MDT TUE APR 24 2012
WYZ004>006-242030-
NORTH BIG HORN BASIN-SOUTHEAST BIG HORN BASIN-
SOUTHWEST BIG HORN BASIN-
148 PM MDT TUE APR 24 2012
SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS THE BIG HORN BASIN THIS
AFTERNOON...MOVING GENERALLY FROM THE SOUTHWEST TO THE NORTHEAST
AT AROUND 20 MPH. THUNDERSTORMS WILL HAVE THE POTENTIAL TO CONTAIN
DANGEROUS CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND GUSTY WIND UP
TO 45 MPH. THOSE WITH OUTDOOR INTERESTS ARE ENCOURAGED TO SEEK A
STURDY SHELTER IF STORMS ARE ENCOUNTERED.
BRANHAM
Special weather statement, Apr 24, 1:04 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
204 PM MDT TUE APR 24 2012
WYZ001-242130-
YELLOWSTONE NATIONAL PARK-
204 PM MDT TUE APR 24 2012
THUNDERSTORMS WILL CONTINUE TO TRAIN FROM SOUTHWEST TO NORTHEAST
ACROSS THE FAR NORTHWEST PORTION OF YELLOWSTONE PARK THROUGH 330 PM
THIS AFTERNOON. EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING...
LOCALLY HEAVY RAINFALL AND SMALL HAIL AS WELL AS 30 MPH WIND
GUSTS.
LIPSON
Thunderstorm Wind, Sweetwater
- When
- April 24, 1:21 PM MST to 1:25 PM MST
- Where
- Sweetwater County, 6.82 mi NNW of Bitter Creek
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.646, -108.582
A high-based thunderstorm moved along Interstate 80 producing a severe wind gust at a sensor near Bitter Creek.
Thunderstorm Wind, Fremont
- When
- April 24, 1:28 PM MST
- Where
- Fremont County, 1.03 mi SW of Crowheart
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.309, -109.194
A weak high-based thunderstorm moved off the Wind River Range and collapsed, producing a severe wind gust at an automated station in Crowheart.
Thunderstorm Wind, Johnson
- When
- April 24, 4:05 PM MST
- Where
- Johnson County, 3.93 mi NNW of Lake de Smet
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.532, -106.803
A thunderstorm formed over the Bighorn Mountains and tracked east along the Sheridan/Johnson County line. This storm produced a severe wind gust as it crossed Interstate 90 near Piney Creek.
Thunderstorm Wind, Park
- When
- April 24, 4:29 PM MST
- Where
- Park County, 0.91 mi E of Crandall
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 44.850, -109.611
A weak high-based thunderstorm moved over the northern Absaroka Mountains. This storm produced a severe wind gust at the Crandall RAWS site.
Thunderstorm Wind, Park
- When
- April 24, 5:39 PM MST
- Where
- Park County, 1.44 mi WNW of Powell
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.758, -108.777
A thunderstorm rolled across the northern Big Horn Basin and produced a severe wind gust at an automated station in Powell.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Nebraska, April 24, 20122 injured · $115,000 · 70 kt wind · 3 events
- Drought in New Mexico, April 24 to 30, 20125 events
- Hail in Idaho, April 24, 20121.75 in hail · 5 events
- Damaging Winds in Kansas, April 24, 201254 kt wind · 4 events
- Drought in New Mexico, April 24 to 30, 20123 events
- Drought in Massachusetts, April 24 to 30, 20123 events
- Drought in Texas, April 24 to 30, 20123 events
- Damaging Winds in Idaho, April 24, 201258 kt wind · 3 events
- Damaging Winds in Texas, April 24, 2012$4,000 · 56 kt wind · 3 events
- Frost and Freeze in Virginia, April 24, 20122 events
- Damaging Winds in Wyoming, April 24, 201256 kt wind · 2 events
- Hail in Idaho, April 24, 20121.25 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377153, 377154, 377159, 377160, 377162.